Illinois, 2020

Flash Flood and Damaging Winds in Illinois, July 17, 2020

July 17, 2020 · NWS PAH · 3 events in 2 counties and zones

Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Showers and thunderstorms developed along a surface warm front that lifted slowly north across western Kentucky and southern Illinois in the afternoon. Soils were quite saturated from recent heavy rains, causing rapid runoff and isolated flash flooding. Precipitable water values ranged from 2 to 2.25 inches along the front. The heavy rain potential was limited by weak 850 mb winds around 10 knots. Strong instability contributed to a few severe storms that briefly pulsed above severe limits. Weak winds aloft limited the potential for organized strong or severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 12:58 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 12:58 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
158 PM CDT Fri Jul 17 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 158 PM CDT Fri Jul 17 2020

Extended the Heat Advisory through Sunday given similar conditions
are forecast. Some eastward expansion may be required in time.
Otherwise robust convection formed near the decaying frontal
boundary in a zone of 2+ inch PW's and high instability / theta-e
air from southeast Missouri into west KY this afternoon. Isolated
flooding concerns will continue, with some gusty winds with
storms, 30 to 50 mph. Overall not real concerned with isolated
severe. The storms should wind down this evening, with generally
quiet conditions overnight. Will monitor the fog potential. Cannot
rule out a few thunderstorms Saturday along and north of Route 13
into southwest Indiana. Otherwise it will be dry through Sunday
night, with the heat and humidity firmly established due to a
strong upper ridge over the area.

.LONG TERM...(Monday through Friday)
Issued at 158 PM CDT Fri Jul 17 2020

Models bring a frontal boundary just north of the PAH forecast area
by Monday, and keep it just north of us into Tuesday. Shower and
thunderstorm chances will spread south across our region on Monday,
retreating to just our far north counties Monday night with loss of
heating. Chances will spread back south on Tuesday with the heat of
the day.

A surface low will move from the Northern Plains Tuesday into the
western Great Lakes region by late Tuesday night.  This will lift
the initial boundary northeast, thus focusing any lingering
convection on our northeast counties Tuesday night.  As this low
continues eastward, models show the low dragging a cold front east,
then laying this boundary out just north of the PAH fa again. For
Wednesday through Friday, we will see conditions similar to early
week pattern, with convection chances spread south with the heat of
the day, then backing off somewhat to mainly our north and east
counties during the overnight hours.

Highs on Monday will be in the middle 90s, and with dew points
mostly in the lower to middle 70s, afternoon heat indices in the 100
to around 105 degree range are expected.  Highs on Tuesday will be
in the lower to middle 90s, and heat indices will top our around
100 degrees. For the rest of the week, highs will generally back off
to the lower 90s, giving us heat indices of 95 to around 100
degrees.

&&

.AVIATION...
Issued at 158 PM CDT Fri Jul 17 2020

Numerous thunderstorms will continue through the end of the day
primarily south of a KFAM-KMDH-KOWB line. Winds will be variable
and gusty (at times over 30 kts) in and near storms, with local
MVFR-LIFR conditions. The storms should diminish considerably
from 00-03 UTC this evening. Overnight, generally VFR conditions.
Will have to monitor the fog potential for tonight if it clears
fast enough, combined with light winds and the rains across the
area. SSW winds 5 to 10 kts will develop Saturday morning, with
generally VFR conditions.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon Saturday to 7 PM CDT Sunday for
     ILZ075>078-080>089-092-093.

MO...Heat Advisory from noon Saturday to 7 PM CDT Sunday for MOZ076-
     086-087-100-107>111.

IN...Heat Advisory from noon Saturday to 7 PM CDT Sunday for INZ081-
     085-086.

KY...None.
&&
Hazardous weather outlook, Jul 17, 1:02 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
202 PM CDT Fri Jul 17 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
202 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will continue through early
evening, mainly across southeast Missouri, west Kentucky, and the
southern tip of Illinois. Isolated flooding remains a concern with
the stronger storms. Gusty winds 30 to 50 mph will also be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Heat Advisory is in effect Saturday and Sunday. Refer to the
Advisory product for details.

There is a slight chance of thunderstorms Saturday from southern
Illinois into southwest Indiana.

Afternoon heat indices will range from 100 to 105 Monday, and will
be around 100 degrees Tuesday.

Expect daily thunderstorm chances beyond Saturday, focused
primarily during the heat of the afternoon. Heavy rain and
lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 17, 1:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     FLASH FLOOD      2 SE HICKORY            36.80N 88.62W
07/17/2020                   GRAVES             KY   EMERGENCY MNGR

            HOUSE WAS SURROUNDED BY WATER ON HOPEWELL
            ROAD. WATER HAS SINCE RECEDED.

&&

DWS
Local storm report, Jul 17, 1:35 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLOOD            POPLAR BLUFF            36.76N 90.39W
07/17/2020                   BUTLER             MO   EMERGENCY MNGR

            FLOODING OF TYPICAL LOW LYING AREAS IS
            OCCURRING.

&&

DWS
Local storm report, Jul 17, 1:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HEAVY RAIN       1 E REIDLAND            37.01N 88.51W
07/17/2020  M3.10 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            3.1 INCHES OF RAIN FELL IN APPROXIMATELY 45
            MINUTES.

&&

DWS
Local storm report, Jul 17, 1:46 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      5 NW LYNN GROVE         36.63N 88.51W
07/17/2020                   GRAVES             KY   EMERGENCY MNGR

            ANTIOCH CHURCH ROAD IS CURRENTLY CLOSED BY
            HIGH WATER.

&&

DWS
Local storm report, Jul 17, 2:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      SHARP                   36.99N 88.47W
07/17/2020                   MARSHALL           KY   BROADCAST MEDIA

            AT LEAST FIVE LOCATIONS ON SCALE ROAD
            FLOODED.

&&

DWS
Special weather statement, Jul 17, 2:15 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
315 PM CDT Fri Jul 17 2020

MOZ086-087-172100-
Bollinger MO-Cape Girardeau MO-
315 PM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER AND WEST
CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leopold, or near Marble Hill, moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marble Hill, Leopold, Grassy and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 8994 3727 9015 3749 9007 3732 8973
TIME...MOT...LOC 2015Z 205DEG 10KT 3726 8993

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
July 17, 3:05 PM CST to 5:00 PM CST
Where
Union County, Cobden to 2 mi SW of Cobden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.530, -89.250

Several inches of water flowed across Old Highway 51 near Cobden. Four other roads nearby were also covered by water.

Thunderstorm Wind, Jackson

When
July 17, 3:09 PM CST
Where
Jackson County, (Mdh)crbndl/Mrfysbro
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.780, -89.250

A wind gust to 66 mph was measured by the automated weather observing system at the Carbondale airport.

Thunderstorm Wind, Jackson

When
July 17, 3:10 PM CST
Where
Jackson County, 2 mi NW of Pomona
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
37.651, -89.356

Numerous trees were blown down in the Hickory Ridge area near Pomona. This area is mainly in the Shawnee National Forest.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905346, 899738, 899737.